Computing approximate Nash equilibria in network congestion games with polynomially decreasing cost functions

Abstract

We consider the problem of computing approximate Nash equilibria in monotone congestion games (a class of games generalizing network congestion games) with polynomially decreasing cost functions. In particular, we consider the case in which each resource j has a cost \(c_j\) and the cost that each player incurs when using j is given by \(c_j/x^{\beta }\) for some constant \({\beta }>0\), where x is the number of players using j. Observe that, for \({\beta }=1\), we obtain the fundamental Shapley cost sharing method. We design a parametric distributed algorithm for computing \({\alpha }\)-approximate Nash equilibria. The complexity of this algorithm depends on \({\alpha }\), being polynomial for \({\alpha }=\varOmega (p^{\beta })\), for every fixed \({\beta }>0\), with p being the number of players. Our algorithm provides the first non-trivial approximability results for this class of games and achieves an almost tight performance for network games in directed graphs. For the case of ring networks, we show that an approximate equilibrium can be polynomially computed for every fixed \({\alpha } >1\). On the negative side, we prove that the problem of computing a Nash equilibrium in Shapley network cost sharing games is PLS-complete even in undirected graphs, where previous hardness results where known only in the directed case.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4

References

  1. 1.

    Ackermann, H., Röglin, H., Vöcking, B.: On the impact of combinatorial structure on congestion games. J. ACM (2008). https://doi.org/10.1145/1455248.1455249

    MathSciNet  Article  MATH  Google Scholar 

  2. 2.

    Albers, S., Lenzner, P.: On approximate Nash equilibria in network design. Internet Math. 9(4), 384–405 (2013)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Anshelevich, E., Dasgupta, A., Kleinberg, J.M., Tardos, E., Wexler, T., Roughgarden, T.: The price of stability for network design with fair cost allocation. SIAM J. Comput. 38(4), 1602–1623 (2008)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Bilò, V., Flammini, M., Monaco, G., Moscardelli, L.: Computing approximate Nash equilibria in network congestion games with polynomially decreasing cost functions. In: Proceedings of the 11th Workshop on Internet and Network Economics (WINE), pp. 118–131 (2015)

  5. 5.

    Caragiannis, I., Fanelli, A.: On approximate pure Nash equilibria in weighted congestion games with polynomial latencies. In: Proceedings of the 46th International Colloquium on Automata, Languages, and Programming (ICALP), pp. 133:1–133:12 (2019)

  6. 6.

    Caragiannis, I., Fanelli, A., Gravin, N., Skopalik, A.: Efficient computation of approximate pure Nash equilibria in congestion games. In: Proceedings of the IEEE 52nd Symposium on Foundations of Computer Science (FOCS), pp. 532–541 (2011)

  7. 7.

    Caragiannis, I., Fanelli, A., Gravin, N., Skopalik, A.: Approximate pure Nash equilibria in weighted congestion games: existence, efficient computation, and structure. ACM Trans. Econ. Comput. 3(1), 2:1–2:32 (2015)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Charikar, M., Chekuri, C., Cheung, T., Dai, Z., Goel, A., Guha, S., Li, M.: Approximation algorithms for directed Steiner problems. J. Algorithms 33(1), 73–91 (1999)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Chen, X., Doerr, B., Doerr, C., Hu, X., Ma, W., Stee, R.V.: The price of anarchy for selfish ring routing is two. ACM Trans. Econ. Comput. 2(2), 8:1–8:24 (2014)

    Google Scholar 

  10. 10.

    Chien, S., Sinclair, A.: Convergence to approximate Nash equilibria in congestion games. Games Econ. Behav. 71(2), 315–327 (2011)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Fabrikant, A., Papadimitriou, C.H., Talwar, K.: The complexity of pure Nash equilibria. In: Proceedings of the 36th ACM Symposium on Theory of Computing (STOC), pp. 604–612 (2004)

  12. 12.

    Fanelli, A., Leniowski, D., Monaco, G., Sankowski, P.: The ring design game with fair cost allocation. Theor. Comput. Sci. 562, 90–100 (2015)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Feige, U.: A threshold of \(\log n\) for approximating set-cover. J. ACM 45(4), 634–652 (1998)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Feldman, M., Kortsarz, G., Nutov, Z.: Improved approximation algorithms for directed Steiner forest. J. Comput. Syst. Sci. 78(1), 279–292 (2012)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Fotakis, D., Kontogiannis, S., Koutsoupias, E., Mavronicolas, M., Spirakis, P.: The structure and complexity of Nash equilibria for a selfish routing game. Theor. Comput. Sci. 410(36), 3305–3326 (2009)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Johnson, D., Papadimitriou, C., Yannakakis, M.: How easy is local search? J. Comput. Syst. Sci. 37(1), 79–100 (1988)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Koutsoupias, E., Papadimitriou, C.: Worst-case equilibria. In: Proceedings of the 16th Symposium on Theoretical Aspects of Computer Science (STACS), pp. 404–413 (1999)

  18. 18.

    Kshemkalyani, A.D., Singhal, M.: Distributed Computing: Principles, Algorithms, and Systems. Cambridge University Press, Cambridge (2008)

    Google Scholar 

  19. 19.

    Magniez, F., de Rougemont, M., Santha, M., Zeitoun, X.: The complexity of approximate Nash equilibrium in congestion games with negative delays. In: Proceedings of the 7th Workshop on Internet and Network Economics (WINE), pp. 266–277 (2011)

  20. 20.

    Mamageishvili, A., Mihalák, M., Montemezzani, S.: Improved bounds on equilibria solutions in the network design game. Int. J. Game Theory 47(4), 1113–1135 (2018)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Monderer, D., Shapley, L.: Potential games. Games Econ. Behav. 14, 124–143 (1996)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Nash, J.F.: Equilibrium points in \(n\)-person games. Proc. Natl. Acad. Sci. 36, 48–49 (1950)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Papadimitriou, C., Yannakakis, M.: Optimization, approximation, and complexity classes. J. Comput. Syst. Sci. 43(3), 425–440 (1991)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Rosenthal, R.: A class of games possessing pure-strategy Nash equilibria. Int. J. Game Theory 2, 65–67 (1973)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Skopalik, A., Vöcking, B.: Inapproximability of pure Nash equilibria. In: Proceedings of the 40th ACM Symposium on Theory of Computing (STOC), pp. 355–364 (2008)

  26. 26.

    Syrgkanis, V.: The complexity of equilibria in cost sharing games. In: Proceedings of the 6th Workshop on Internet and Network Economics (WINE), pp. 366–377 (2010)

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Luca Moscardelli.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

A preliminary version [4] of this paper appeared in the proceedings of the 11th International Conference on Web and Internet Economics (WINE 2015).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bilò, V., Flammini, M., Monaco, G. et al. Computing approximate Nash equilibria in network congestion games with polynomially decreasing cost functions. Distrib. Comput. 34, 1–14 (2021). https://doi.org/10.1007/s00446-020-00381-4

Download citation

Keywords

  • Approximate Nash equilibrium
  • Shapley cost sharing method
  • Network congestion games
  • Cut games
  • PLS-completeness